Wisconsin, 2018

Winter Storm in Wisconsin, March 5 to 6, 2018

March 5 to 6, 2018 · NWS ARX · 5 events in 5 counties and zones

Parts of western Wisconsin were covered with 3 to 8 inches of snow on March 5th. In addition to the snow, wind gusts of 35 to 45 mph created near white-out conditions at times with lots of blowing and drifting snow.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Parts of western Wisconsin were covered with 3 to 8 inches of snow on March 5th. In addition to the snow, wind gusts of 35 to 45 mph created near white-out conditions at times with lots of blowing and drifting snow. Most schools in the area dismissed early on the 5th and then had a late start on the 6th. The highest reported snow amounts were 8.3 inches in West Salem (La Crosse County) and 8.5 inches near Arcadia (Trempealeau County). The highest recorded wind gust was 46 mph by the automated weather observing equipment at the La Crosse airport (La Crosse County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 5, 7:11 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Mar 5, 7:11 AM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
711 AM CST Mon Mar 5 2018

.UPDATE...Today
Issued at 710 AM CST Mon Mar 5 2018

Based on the trends in the meso models over the past couple of
hours slowed down the precipitation moving into western Wisconsin.
Since in most cases it was just a few hour change, opted not to
change headline start time.  This was done to avoid confusion.

&&

.SHORT TERM...(Today and tonight)
Issued at 243 AM CST Mon Mar 5 2018

Main forecast concerns in the short-term are on heavy snow/wintry
mix today with a switch over to mainly all snow tonight. Travel
will be impacted west of the Mississippi River today then across
the entire area tonight. The highest impact time will be from
noon to midnight. Another concern is strong east winds this
morning through mid afternoon with gusts to 45 mph at times. This
will cause areas of blowing snow and could significantly reduce
visibility at times this afternoon.

A wintry mix of snow/rain/sleet is expected across southeast
Minnesota and northeast Iowa this morning before switching over to
all snow this afternoon. A few rumbles of thunder are also
possible. Strong east winds of 20 to 30 mph with gusts to 45 mph
will create areas of blowing and drifting snow across open areas.
The snow itself will be fairly heavy but as it accumulates during
the afternon and rates increase to 1-2 inches per hour, the strong
winds will only make travel conditions worse impacting
visibility. The heavy wet snow and strong winds may also weigh
down trees which may lead to branches coming down and possibly
creating isolated power outages. The snow then spreads into
western and central Wisconsin late this afternoon into this
evening and will be heavy at times. Snowfall rates of 1-2 inches
per hour are expected. By midnight tonight, snow accumulations of
4 to 7 inches are expected across portions of southeast Minnesota,
northeast Iowa, and west central Wisconsin. We have added Howard,
Winneshiek, and Allamakee counties to the Winter Storm Warning
where forecast snowfall amounts have increased. 2 to 5 inches of
accumulation can be expected across the remainder of northeast
Iowa into southwest and central Wisconsin. A light glaze of ice is
also possible across portions of southeast Minnesota into
northeast Iowa. The Winter Storm Warning may need to be extended
into portions of Western Wisconsin where there are some signals
in the forecast models for higher snow accumulations, closer to
the 6 to 7 inch range. The snow tapers off after midnight along
and south of Interstate 90. Additional snow accumulations after
midnight into Tuesday will range from 1 to 2 inches.

.LONG TERM...(Tuesday through Sunday)
Issued at 243 AM CST Mon Mar 5 2018

Snow exits the area late Tuesday afternoon into Tuesday evening as
low pressure tracks toward the Ohio River Valley. Cooler
temperatures and quiet weather is then expected from Wednesday
through Friday with surface high pressure in control and
west/northwest flow aloft. Chances for precipitation return next
weekend along with moderating temperatures.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 536 AM CST Mon Mar 5 2018

MVFR to LIFR conditions are expected later this morning into this
afternoon as a wintry mix transitions to snow. Visibilities will
likely drop to 1/2 mile or less in the heavier snow this afternoon
into this evening. Also, strong southeast winds of 17 to 25 kts,
with gusts to around 43 kts, will create areas of blowing and
drifting snow, especially at KRST. MVFR conditions look to return
after midnight.

&&

.HYDROLOGY...Through Wednesday
Issued at 243 AM CST Mon Mar 5 2018

Rain and snow is expected across the region today switching over to
all snow tonight into Tuesday. Liquid precipitation amounts of 1/2
to 1 inch are possible but much of this could fall in the form of
snow limiting the amount of runoff and river rises. The greatest
potential for a liquid precipitation type is mainly west of the
Mississippi River. Colder temperatures from mid to late week will
slow snowmelt.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until 6 AM CST Tuesday for WIZ032.

     Winter Weather Advisory from 3 PM this afternoon to noon CST
     Tuesday for WIZ017-029-034-042>044.

     Winter Weather Advisory from noon today to noon CST Tuesday for
     WIZ033-041-053>055-061.

MN...Winter Storm Warning until 6 AM CST Tuesday for MNZ079-086>088-
     094>096.

IA...Winter Weather Advisory until 6 AM CST Tuesday for IAZ008-018-
     019-029-030.

     Winter Storm Warning until 6 AM CST Tuesday for IAZ009>011.

&&

UPDATE...Boyne
SHORT TERM...Wetenkamp
LONG TERM...Wetenkamp
AVIATION...Wetenkamp
HYDROLOGY...Wetenkamp
Hazardous weather outlook, Mar 5, 4:19 AM CST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
419 AM CST Mon Mar 5 2018

IAZ009>011-MNZ079-086>088-094>096-WIZ032-061200-
Howard-Winneshiek-Allamakee-Wabasha-Dodge-Olmsted-Winona-Mower-
Fillmore-Houston-Buffalo-
419 AM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and west central Wisconsin.

.DAY ONE...Today and Tonight

A Winter Storm Warning is in effect through tonight.

A wintry mix of sleet, snow, and rain this morning will
transition over to heavy snow this afternoon continuing into
tonight. Total snow accumulations of 4 to 8 inches are expected
with locally higher amounts possible. Also, strong southeast winds
of 20 to 30 with gusts to 45 mph are expected today leading to
areas of blowing and drifting snow in open areas. Travel
conditions will become difficult today with impacts to the evening
commute.

Isolated thunderstorms are possible today. Lightning will be the
main hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Light snow will continue into Tuesday with accumulations of 1 to
2 inches possible. Travel will be slippery at times.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-018-019-029-030-WIZ017-029-033-034-041>044-053>055-061-
061200-
Mitchell-Floyd-Chickasaw-Fayette-Clayton-Taylor-Clark-Trempealeau-
Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-
Grant-
419 AM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect into Tuesday.

A wintry mix of sleet, rain, and snow will switch over to snow
later today. Snow accumulations of 2 to 5 inches with localized
amounts up to 6 inches are expected. Travel will be slippery at
times including during the evening commute.

Isolated thunderstorms are possible today, mainly over northeast
Iowa and far southwest Wisconsin. Lightning will be the main
hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Light snow will continue into Tuesday with accumulations of 1 to
2 inches possible. Travel will be slippery at times.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Wetenkamp

In the hours before

Local storm report, Mar 5, 5:25 AM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
525 AM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     SNOW             EDGEWOOD                42.64N 91.40W
03/05/2018  M0.5 INCH        CLAYTON            IA   TRAINED SPOTTER

&&

JSB
Local storm report, Mar 5, 6:07 AM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
607 AM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 AM     SLEET            2 NNW FAYETTE           42.87N 91.82W
03/05/2018  M0.1 INCH        FAYETTE            IA   AMATEUR RADIO

            WIND GUSTS 38 MPH. MIXED PRECIPITATION OF
            FREEZING RAIN AND SLEET. GLAZING OF ICE.

&&

JSB
Local storm report, Mar 5, 6:12 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
612 AM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 AM     SLEET            2 NNW FAYETTE           42.87N 91.82W
03/05/2018  M0.6 INCH        FAYETTE            IA   PUBLIC

            WIND GUSTS 38 MPH. MIXED PRECIPITATION OF
            FREEZING RAIN AND SLEET. GLAZING OF ICE.

&&

JSB
Local storm report, Mar 5, 6:31 AM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
631 AM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     SNOW             VOLGA                   42.80N 91.54W
03/05/2018  M1.1 INCH        CLAYTON            IA   CO-OP OBSERVER

&&

JSB
Local storm report, Mar 5, 7:38 AM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
738 AM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             CALMAR NE               43.19N 91.86W
03/05/2018  M0.1 INCH        WINNESHIEK         IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION CMRI4, CALMAR NE.

0700 AM     SNOW             ELKADER 6SSW            42.78N 91.45W
03/05/2018  M0.7 INCH        CLAYTON            IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION EKRI4, ELKADER 6SSW.

0700 AM     SNOW             FAYETTE                 42.85N 91.82W
03/05/2018  M0.6 INCH        FAYETTE            IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION FYTI4, FAYETTE.

0700 AM     SNOW             5 ESE DECORAH           43.26N 91.70W
03/05/2018  M0.4 INCH        WINNESHIEK         IA   COCORAHS

            COCORAHS STATION IA-WH-5, 5 ESE DECORAH.

0600 AM     SNOW             VOLGA 1NE               42.81N 91.52W
03/05/2018  M1.1 INCH        CLAYTON            IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION VOLI4, VOLGA 1NE.

&&
Local storm report, Mar 5, 9:30 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
930 AM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             STRAWBERRY POINT        42.69N 91.53W
03/05/2018  M1.0 INCH        CLAYTON            IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION SPTI4, STRAWBERRY
            POINT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Vernon

When
March 5, 10:10 AM CST to March 6, 12:40 AM CST
Where
Vernon forecast zone
Reported by
COOP Observer
Coordinates
43.594, -90.834 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 4 to 7 inches of snow fell across Vernon County. The highest reported total was 7 inches in DeSoto. Wind gusts of 35 to 40 mph created near white-out conditions at times from blowing and drifting snow.

Winter Storm, Monroe

When
March 5, 11:40 AM CST to March 6, 1:10 AM CST
Where
Monroe forecast zone
Reported by
COOP Observer
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 3 to 6 inches of snow fell across Monroe County. The highest reported total was 6.7 inches near Cashton. Wind gusts of 35 to 40 mph created near white-out conditions at times from blowing and drifting snow. The highest recorded wind gust was 41 mph by the automated weather observing equipment at the Sparta airport.

Winter Storm, Trempealeau

When
March 5, 12:00 PM CST to March 6, 2:10 AM CST
Where
Trempealeau forecast zone
Reported by
COOP Observer
Coordinates
44.304, -91.358 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 5 to 8 inches of snow fell across Trempealeau County. The highest reported total was 8.5 inches near Arcadia. Wind gusts of 35 to 45 mph created near white-out conditions at times from blowing and drifting snow.

Winter Storm, La Crosse

When
March 5, 12:20 PM CST to March 6, 1:10 AM CST
Where
La Crosse forecast zone
Reported by
COOP Observer
Coordinates
43.907, -91.115 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 6 to 8 inches of snow fell across La Crosse County. The highest reported total was 8.3 inches in West Salem. Wind gusts of 35 to 45 mph created near white-out conditions at times from blowing and drifting snow. The highest recorded wind gust was 46 mph by the automated weather observing equipment at the La Crosse airport.

Winter Storm, Buffalo

When
March 5, 2:15 PM CST to March 6, 1:20 AM CST
Where
Buffalo forecast zone
Reported by
COOP Observer
Coordinates
44.380, -91.754 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 4 to 6 inches of snow fell across Buffalo County. The highest reported total was 6 inches in Alma. Wind gusts of 35 to 45 mph created near white-out conditions at times from blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741162, 741160, 741161, 741157, 741155.